Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 46, NWS Midland/Odessa, TX

July 10, 1997Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 10, 1997, 10:07 PM CDT for Ector County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1997, 10:07 PM CDT (03:07 UTC)
Expired
Jul 11, 1997, 12:05 AM CDT
In force
118 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 110309
FFWMAF
TXC135-110505-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1007 PM CDT THU JUL 10 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1205 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHEASTERN ECTOR COUNTY
 
AT 10 PM CDT...MIDLAND DOPPLER RADAR INDICATED VERY HEAVY RAIN
OVER SOUTHEAST ECTOR COUNTY AND OVER WEST ODESSA AND ALONG I20.
SPOTTER REPORTS AND DOPPLER RADAR INDICATE OVER TWO INCHES OF RAIN
AN HOUR HAVE BEEN FALLING OVER THIS AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR THE LATEST UPDATES
CONCERNING THIS DEVELOPING WEATHER SITUATION.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:50 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 10, 8:50 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
850 PM CDT THU JUL 10 1997

A QUIETER NIGHT THAN THE PREVIOUS 24 HRS OVER MOST OF THE CWA.
LATEST WV SATL ANIMATION HAS A FEW UPPER DISTURBANCES..WITH THE ONE
OVER THE TX SOUTH PLAINS PLACING MUCH OF THE CWA IN AN AREA OF
SUBSIDENCE. THIS IS KEEPING MOST CONVECTION AT BAY. STORMS THAT DO
MANAGE TO FIRE HAVE TENDED TO BE SHORT LIVED..AND REMAINED BELOW SVR
LIMITS SO FAR. THE OTHER GOOD NEWS..THEY ARE MOVING AROUND 20 MPH TO
THE NNE. HOWEVER..A LOOK AT OUR RADAR AND PCPN TREND OVER OUR NRN
FOUR COUNTIES SHOWS A TRAINING EFFECT OF REPEAT STORMS..WITH 88D
INDICATED AMOUNTS OF ABOUT 2 INCHES PARTS OF DAWSON AND BORDEN CNTYS.

ELSEWHERE..PCPN HAS PRETTY MUCH ENDED WEST OF THE PECOS. POPS WILL
BE DROPPED TO 20 PERCENT MOST OF THESE ZONES. UPDATES ON THE PERMIAN
BASIN WILL BE MADE..AS PCPN TRENDS DECREASE. THANKS FOR COOR WITH LBB
AND ABQ.

BOYD/FRAZAR

In the hours before

Special weather statement, Jul 10, 4:23 PM CDT, 5 hours 44 minutes before
NMZ027>029-TX045>048-050>052-057>063-067>070-074-075-079>082-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
423 PM CDT THU JUL 10 1997

...A FEW FUNNELS MAY BE SEEN ACROSS THE PERMIAN BASIN...THE
TRANS-PECOS...AND SOUTHEAST NEW MEXICO FOR THE REST OF THE
AFTERNOON AND EVENING...

SINCE 4 PM CDT...A FEW REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED
FROM THE PUBLIC IN THE PECOS AND BARSTOW AREA. THE FUNNEL DID NO
DAMAGE AND DID NOT REACH THE GROUND. GENERALLY FUNNEL CLOUDS THIS
EVENING WILL BE OF A TROPICAL NATURE AND WILL LIKELY NOT TOUCH DOWN.

HOWEVER IF A FUNNEL CLOUD APPROACHES YOU SHOULD MOVE TO A SAFE
LOCATION SUCH AS A REINFORCED BUILDING. DAMAGE CAN BE INFLICTED AND
DEBRIS THROWN ABOUT IF A FUNNEL CLOUD TOUCHES THE GROUND.

CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF FUNNELS UNTIL
10 PM.

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.